Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 55, NWS Binghamton, NY

May 10, 2000Tioga County, New York; Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 3:19 PM EDT for Tioga County, New York; Bradford County, Susquehanna County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2000, 3:19 PM EDT (19:19 UTC)
Expired
May 10, 2000, 4:00 PM EDT
In force
41 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Tioga County, NY, Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 21 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 10:45 AM EDTSevere Thunderstorm WatchSPC6 hr
May 10, 11:15 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 101920
SVRBGM
NYC007-107-PAC015-115-102000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
319 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.
  EASTERN TIOGA COUNTY IN CENTRAL NEW YORK.
  NORTHEASTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA.
  WESTERN BROOME COUNTY IN CENTRAL NEW YORK.

* UNTIL 400 PM EDT.

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF NICHOLS...OR ABOUT OVER
  WINDHAM...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  APALACHIN...TIOGA TERRACE AROUND 345 PM EDT.
  CAMPVILLE AROUND 350 PM EDT.
  BINGHAMTON...AROUND 350 PM.
  VESTAL AROUND 355 PM EDT.
  ENDICOTT...WEST CORNERS AROUND 400 PM EDT.
  ENDWELL...UNION CENTER AROUND 405 PM EDT.

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

HOLMES

LAT...LON 4196 7647 4184 7618 4196 7587 4223 7580
          4239 7613

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:00 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 10, 2:00 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 AM EDT WED MAY 10 2000

A VERY BUSY DAY WITH WDSPRD HAIL RPTS AND MAYBE AN ISOLD TORNADO.
WILL HAVE TO MONITOR RAINFALL CLOSELY AS SOME AREAS GETTING PRETTY
SATURATED...SPCLY ALONG THE TWIN TIERS WHERE +RA FELL LAST NGT.
WILL PRBLY HAVE TO GO WITH A "REMAINDER OF THE AFTN" SEGMENT IN THE
AFTN PCKG TO COVER ANY LINGERING STORMS. OTRW WILL BE GOING WITH
CONTINUITY...XPCT MOSTLY SUNNY SKIES TMRW...PC TMRW NGT. POTNL FOR
SOME -SHRA/-TSRA LATER ON FRIDAY BUT WON'T PLAY THAT UP NOW...XPCT
BEST CHCS WILL REMAIN TO THE W AND NW OF THE BGM CWA THRU FRIDAY SO
PARTLY SUNNY WILL COVER IT.

.BGM...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA UNTIL 500 PM.

BRADY

In the hours before

Special weather statement, May 10, 10:32 AM EDT, 4 hours 47 minutes before
NYZ022-024-PAZ038-039-047-044-043-040-048-NYZ062-057-046-045-055-056-
025-016-015-023-017-044-018-036-037-009-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1032 AM EDT WED MAY 10 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTIES:

STEUBEN NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
LUZERNE PA...
LACKAWANNA PA...
WYOMING PA...
WAYNE PA...
PIKE PA...
SULLIVAN NY...
DELAWARE NY...
OTSEGO NY...
CHENANGO NY...
TIOGA NY...
BROOME NY...
TOMPKINS NY...
SENECA NY...
YATES NY...
SCHUYLER NY...
CAYUGA NY...
CORTLAND NY...
ONONDAGA NY...
MADISON NY...
ONEIDA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT.
Local storm report, May 10, 12:14 PM EDT, 3 hours 5 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1214 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    WOODRIDGE                 NY   1 INCH HAIL
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

0730 AM    WOODRIDGE                 NY   WIND DAMAGE
05/10/00   SULLIVAN                       TREES AND WIRES DOWN.
                                          REPORTED BY FIRE AND
                                          RESCUE.

0740 AM    ARKPORT                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0755 AM    ATLANTA                   NY   .75 INCH HAIL
05/10/00   STEUBEN

0910 AM    SMALLWOOD                 NY   WIND DAMAGE
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

1030 AM    ROCK HILL                 NY   1 INCH HAIL
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

1057 AM    BURLINGTON                PA   .75 INCH HAIL
05/10/00   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1115 AM    ARKPORT                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1125 AM    WEST CORNERS              NY   .75 INCH HAIL
05/10/00   BROOME                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1128 AM    2 E NEWARK VLY            NY   1.75 INCH HAIL
05/10/00   TIOGA                          REPORTED BY STORM
                                          SPOTTER.

1130 AM    MAINE                     NY   WIND DAMAGE
05/10/00   BROOME                         TREES AND WIRES DOWN ON
                                          TIONA ROAD. REPORTED BY
                                          STORM SPOTTER.

1130 AM    DANBY                     NY   2.5 INCH HAIL
05/10/00   TOMPKINS                       SMALLER HAIL AGGREGATED
                                          TO 2 1/2 INCH DIAMETER.
                                          INDIVIDUAL HAIL STONES
                                          AT LEAST 1 INCH.
                                          REPORTED BY STORM
                                          SPOTTER.

1132 AM    NANTICOKE                 NY   1.75 INCH HAIL
05/10/00   BROOME                         REPORTED BY STORM
                                          SPOTTER ON GLENWOOD ROAD.

1132 AM    ATLANTA                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1150 AM    ROME                      NY   .88 INCH HAIL
05/10/00   ONEIDA                         REPORTED BY STORM
                                          SPOTTER.

1150 AM    NEWARK VLY                NY   .88 INCH HAIL
05/10/00   TIOGA                          REPORTED BY STORM
                                          SPOTTER.

1155 AM    ADDISON                   NY   .75 INCH HAIL
05/10/00   STEUBEN

1200 PM    MARATHON                  NY   1.25 INCH HAIL
05/10/00   CORTLAND                       REPORTED BY STORM
                                          SPOTTER.

1200 PM    CHITTENANGO               NY   1 INCH HAIL
05/10/00   MADISON                        REPORTED BY STORM
                                          SPOTTER.

1210 PM    KIRKWOOD                  NY   .75 INCH HAIL
05/10/00   BROOME                         REPORTED BY PUBLIC.

NiNNN
Local storm report, May 10, 2:39 PM EDT, 40 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    PENN YAN                  NY   WIND DAMAGE
05/10/00   YATES                          TREES AND ELECTRIC
                                          POLES DOWN. SOME
                                          FLOODING IN VILLAGE OF
                                          PENN YAN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1210 PM    MARATHON                  NY   1.5 INCH HAIL
05/10/00   CORTLAND

1212 PM    PENN YAN                  NY   1 INCH HAIL
05/10/00   YATES                          REPORTED BY STORM
                                          SPOTTER.

1215 PM    3 NW PINE VLY             NY   1 INCH HAIL
05/10/00   CHEMUNG                        REPORT IN CATLIN.
                                          REPORTED BY STORM
                                          SPOTTER.

1215 PM    CAMPBELL                  NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1215 PM    SMITHVILLE CENTER         NY   2 INCH HAIL
05/10/00   CHENANGO                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1215 PM    PENN YAN ARPT             NY   1.75 INCH HAIL
05/10/00   YATES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1230 PM    SEMPRONIUS                NY   .75 INCH HAIL
05/10/00   CAYUGA

1241 PM    DE WITT                   NY   .88 INCH HAIL
05/10/00   ONONDAGA                       REPORTED BY STORM
                                          SPOTTER.

1245 PM    MANLIUS                   NY   1 INCH HAIL
05/10/00   ONONDAGA                       REPORTED BY STORM
                                          SPOTTER.

0100 PM    NILES                     NY   .75 INCH HAIL
05/10/00   CAYUGA

0105 PM    CASTLE CREEK              NY   1 INCH HAIL
05/10/00   BROOME                         REPORTED BY STORM
                                          SPOTTER.

0105 PM    SOUTH LANSING             NY   WIND DAMAGE
05/10/00   TOMPKINS                       TREES AND WIRES DOWN IN
                                          LANSING. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0115 PM    CANASTOTA                 NY   .88 INCH HAIL
05/10/00   MADISON

0115 PM    GROTON                    NY   WIND DAMAGE
05/10/00   TOMPKINS                       TREES AND WIRES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0125 PM    MC LEAN                   NY   WIND DAMAGE
05/10/00   TOMPKINS                       TREE DOWN. REPORTED BY
                                          STORM SPOTTER.

0200 PM    SOUTH CORTLAND            NY   WIND DAMAGE
05/10/00   CORTLAND                       TR%EES AND WIRES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

NNNN
Special weather statement, May 10, 3:11 PM EDT, 8 minutes before
NYZ015>017-022>025-101945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT WED MAY 10 2000

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR STEUBEN -
CHEMUNG - SCHUYLER - YATES - SENECA - SOUTHERN CAYUGA AND TOMPKINS
COUNTIES IN CENTRAL NEW YORK...

THUNDERSTORMS HAVE MOVED EAST OF THE REGION AND THE THREAT OF SEVERE
WEATHER HAS ENDED. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:29 PM EDTSevere Thunderstorm WarningBGMSullivan61 min
May 9, 8:40 PM EDTSevere Thunderstorm WarningBGMDelaware60 min
May 10, 7:18 AM EDTSevere Thunderstorm WarningBGMSteuben57 min
May 10, 7:24 AM EDTSevere Thunderstorm WarningBGMSullivan36 min
May 10, 8:48 AM EDTSevere Thunderstorm WarningBGMSeneca27 min
May 10, 8:56 AM EDTSevere Thunderstorm WarningBGMSullivan34 min
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMSullivan55 min
May 10, 10:57 AM EDTSevere Thunderstorm WarningBGMChemung, Tompkins48 min
May 10, 11:07 AM EDTSevere Thunderstorm WarningBGMBroome38 min
May 10, 11:12 AM EDTSevere Thunderstorm WarningBGMSteuben63 min
May 10, 11:28 AM EDTSevere Thunderstorm WarningBGMTioga47 min
May 10, 11:29 AM EDTSevere Thunderstorm WarningBGMChenango61 min
May 10, 11:30 AM EDTSevere Thunderstorm WarningBGMMadison, Oneida60 min
May 10, 11:30 AM EDTSevere Thunderstorm WarningBGMOnondaga60 min
May 10, 11:33 AM EDTSevere Thunderstorm WarningBGMCortland42 min
May 10, 11:39 AM EDTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
May 10, 11:46 AM EDTSevere Thunderstorm WarningBGMYates59 min
May 10, 11:52 AM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan68 min
May 10, 11:55 AM EDTSevere Thunderstorm WarningBGMBroome50 min
May 10, 12:03 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga57 min
May 10, 12:09 PM EDTSevere Thunderstorm WarningBGMSchuyler66 min
May 10, 12:23 PM EDTSevere Thunderstorm WarningBGMSeneca37 min
May 10, 12:30 PM EDTSevere Thunderstorm WarningBGMOneida60 min
May 10, 12:32 PM EDTSevere Thunderstorm WarningBGMOnondaga43 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMCayuga67 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMMadison67 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMTompkins37 min
May 10, 12:54 PM EDTSevere Thunderstorm WarningBGMChenango66 min
May 10, 1:00 PM EDTTornado WarningBGMTompkins45 min
May 10, 1:06 PM EDTSevere Thunderstorm WarningBGMSteuben54 min
May 10, 1:24 PM EDTSevere Thunderstorm WarningBGMCortland, Onondaga51 min
May 10, 1:38 PM EDTSevere Thunderstorm WarningBGMTioga52 min
May 10, 1:54 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida51 min
May 10, 2:44 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga46 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBroome41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMBroome, Chenango3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMTioga3 hr
May 9, 8:00 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne60 min
May 10, 10:25 AM EDTSevere Thunderstorm WarningBGMBradford65 min
May 10, 11:49 AM EDTSevere Thunderstorm WarningBGMSusquehanna, Wyoming56 min
May 10, 12:16 PM EDTSevere Thunderstorm WarningBGMLuzerne59 min
May 10, 2:30 PM EDTSevere Thunderstorm WarningBGMBradford45 min
May 10, 6:02 PM EDTSevere Thunderstorm WarningBGMPike28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.